MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Unspecified Infection (1930); Obstruction/Occlusion (2422)
Date of Event 01/17/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The initial reporter's complete address is (b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2003 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal, infected mesh, lysis of adhesions and additional surgery, small bowel obstruction.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated results code 2 for sterilization.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.D1: corrected brand name.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2010: (b)(6) center.[illegible], md.History and physical.Complaining of progressing worsening of bilateral leg pain and swelling.Past medical history: chronic obstructive pulmonary disease, morbid obesity.(b)(6) 2010: (b)(6) center.Nursing assessment.Weight 195.5 kg.(b)(6) 2010: (b)(6) center.Nutrition assessment.Past surgical history: unsuccessful bariatric surgery.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.H6: added method/results/conclusions code 2 for sterilization evaluation.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2003:were not provided.(b)(6) 2003: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Assistant: (b)(6) md.Operation: repair of large abdominal incision hernia with gore-tex dual mesh.Procedure: ¿after satisfactory general anesthesia was induced, the patient was placed in supine position and the abdomen prepped and draped in the usual fashion.An incision was made through the previous scar and carried down through skin and subcutaneous tissue until the hernia was identified.The large hernia sac was dissected free and carried down and opened, exposing a 15 cm diameter defect.The edges of this were freshened.Adhesed bowel at the edges were freed up and pushed down, and then a large piece of gore-tex dual mesh was placed underneath the fascia and sutured in place with multiple sutures of 0 prolene circumferentially, tightening as it went.At the completion of this extensive repair, the wound was irrigated with copious amount of normal saline.Complete hemostasis was achieved.Then a jackson-pratt drain was left in place overlying the mesh and brought out through an inferior stab wound.The subcutaneous tissue was approximated with 3-0 vicryl and the skin closed with skin staples.A pressure dressing was applied and the patient awakened and returned to the recovery room in satisfactory condition.¿ (b)(6) 2003:(b)(6) medical center.Operative report progress note.Implant sticker.Item: dualmesh corduroy antimicrobial.Item #: 1dlmcph04.Lot #: 01503514.Site: pelvis.The records confirm a gore® dualmesh® biomaterial (1dlmcph04/01503514) was implanted during the procedure.(b)(6) 2003: (b)(6) medical center.(b)(6) md.Operative report.Operation: incision and drainage of abdominal cyst and hematoma with excision of excess skin.Assistant: (b)(6) md.Preoperative diagnosis: ventral hernia; abdominal lymphocele.Postoperative diagnosis: lymphocele with hematoma of the abdominal wall.Procedure: ¿after satisfactory general anesthesia was induced, the patient was placed in supine position and the abdomen prepped and draped in the usual fashion.Previous scar was opened, entering into a large extra-abdominal cavity above the mesh repair of the hernia, which was quite intact.This contained a large amount of old organizing hematoma and lymphaticoserous fluid.This was all removed.The lining of this cyst was then excised with a combination of sharp dissection and cautery, with bleeding blood vessels being clamped and cauterized or ligated as necessary.Once the capsule had been entirely removed, it was apparent that there was excess skin, which was excised.There being no strength to the subcutaneous tissue to pull this together, the abdomen was closed with retention sutured with booties and with staples.It should be mentioned that a culture had been taken of this abdominal contents before proceeding at the beginning of the case.The wound was then dressed with 4x4s and kerlix and a pressure dressing applied.Also, two large hemovac drains were placed within the cavity and placed to suction to hold down the flap.¿ [missing records: a culture report detailing analysis of the specimens collected during the (b)(6) 2004 procedure was not provided.] (b)(6) 2011: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: small bowel obstruction.Postoperative diagnosis: small bowel obstruction with infected abdominal wall mesh.Chronic cholecystitis.Procedure: exploratory laparotomy.Lysis of adhesions.Removal of infected mesh.Cholecystectomy.Repair of incisional hernia with mesh.Decompressive enterotomy with closure.Findings: estimated blood loss 600 ml.Multiple intra-abdominal adhesions.Grossly dilated small bowel, inflamed gallbladder with adherent omentum.Infected anterior abdominal wall mesh.Specimen - anterior abdominal wall mesh, gallbladder.Operation: ¿the patient was brought to the operating room and placed supine on the operating room table, under satisfactory general anesthesia the anterior abdominal wall was prepped and draped in the usual sterile fashion.The incision was opened with electrocautery.Upon entry the patient was noted to have a large abscess overlying anterior abdominal wall mesh, the abscess was evacuated, 250 cc of purulent material was aspirated.The mesh was then transected in the midportion down through the posterior fibrinous capsule into the abdominal cavity.Multiple adhesions were encountered, these were lysed, the omentum was dissected free from the anterior abdominal wall.Upon entry the patient was noted to have grossly dilated small bowel loops, to approximately 4 cm in size with a transition point toward the distal area.There was no evidence of any internal hernia.The patient was noted to have multiple adhesions, all adhesions were lysed, identified approximately 40 cm proximal to the ileocecal valve, at this point rhus-en-y was identified and examined and found to be intact and no evidence of any pathology.The gallbladder was then identified and found to have adherent omentum, consistent with the patient's history of chronic cholecystitis.The gallbladder was dissected off gallbladder fossa in the dome-down fashion, using electrocautery.The cystic duct was dissected free from surrounding structures and ligated using 0 vicryl and the gallbladder was passed off the field as a specimen.The area was copiously irrigated, suctioned until clear.Small bowel was grossly dilated, at this point decompressive enterotomy was performed, caliber of the small bowel just proximal to the ileocecal valve was created, all the small bowel was decompressed, closed using a ta 60 stapler in transverse fashion.The entire abdomen was then copiously irrigated and suctioned.The abdominal contents returned to the abdominal cavity.Infected mesh was then resected at the margins of the anterior abdominal fascia, at this point the attempt to primarily close the fascia were unsuccessful, bridge closure using mesh was performed, 20 x 30 cm was secured to the anterior abdominal wall fascia in a bridge fashion using #1 looped maxon suture circumferentially and subcutaneous tissues, scarpa's fascia reapproximated using 2-0 vicryl, the skin was loosely approximated with staples and packed with two inch iodoform gauze.The intra-abdominal wall was dressed with 4 x 4's, abdominal pads and tape.The patient was transferred to intensive care unit in guarded condition.¿ [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2011: procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2020: death at age 60 years.Immediate cause: cardiac arrest due to or as a consequence of copd [chronic obstructive pulmonary disease], osa [obstructive sleep apnea], morbid obesity, due to or as a consequence of acute renal failure secondary to hypotension and hypovolemia.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore®dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore®dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1695, 2422) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2003 through (b)(6) 2020 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial with holes.Records from (b)(6) 2004 and (b)(6) 2010 were not provided.Patient information: medical history: morbid obesity: - on (b)(6) 2010: 431 lbs.- on (b)(6) 2011: 440 lbs.On (b)(6) 2003: incisional hernia.On (b)(6) 2004: lymphocele with hematoma of the abdominal wall.On (b)(6) 2010: chronic obstructive pulmonary disease copd.On (b)(6) 2011: small bowel obstruction with infected abdominal mesh.On (b)(6) 2011: morbid obesity, asthma.On (b)(6) 2020: death at age 60 years.Immediate cause: cardiac arrest due to or as a consequence of copd, obstructive sleep apnea, morbid obesity, due to or as a consequence of acute renal failure secondary to hypotension and hypovolemia surgical procedures: 1995: unsuccessful bariatric surgery.2001: gastric bypass [possibly roux-en-y].On (b)(6) 2003: repair of large abdominal incision hernia with gore-tex dual mesh.Implant: gore® dualmesh® plus biomaterial with holes.On (b)(6) 2004: incision and drainage of abdominal cyst and hematoma with excision of excess skin on (b)(6) 2011: exploratory laparotomy.Lysis of adhesions.Removal of infected mesh.Cholecystectomy.Repair of incisional hernia with strattice mesh.Decompressive enterotomy with closure.Implant: strattice.Implant preoperative complaints: on (b)(6) 2003: incisional hernia.Implant procedure: repair of large abdominal incision hernia with gore-tex dual mesh.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph04/01503514, 15cm x 19cm x 1.5mm thick, oval].Implant date: (b)(6) 2003.Description of hernia being treated: ¿an incision was made through the previous scar and carried down through skin and subcutaneous tissue until the hernia was identified.The large hernia sac was dissected free and carried down and opened, exposing a 15 cm diameter defect.The edges of this were freshened.¿ implant size and fixation: ¿adhesed bowel at the edges were freed up and pushed down, and then a large piece of gore-tex dual mesh was placed underneath the fascia and sutured in place with multiple sutures of 0 prolene circumferentially, tightening as it went.At the completion of this extensive repair, the wound was irrigated with copious amount of normal saline.Complete hemostasis was achieved.Then a jackson-pratt drain was left in place overlying the mesh and brought out through an inferior stab wound.The subcutaneous tissue was approximated with 3-0 vicryl and the skin closed with skin staples.A pressure dressing was applied and the patient awakened and returned to the recovery room in satisfactory condition.¿ relevant medical information: on (b)(6) 2004: incision and drainage of abdominal cyst and hematoma with excision of excess skin.- procedure: ¿previous scar was opened, entering into a large extra-abdominal cavity above the mesh repair of the hernia, which was quite intact.This contained a large amount of old organizing hematoma and lymphaticoserous fluid.This was all removed.The lining of this cyst was then excised with a combination of sharp dissection and cautery, with bleeding blood vessels being clamped and cauterized or ligated as necessary.Once the capsule had been entirely removed, it was apparent that there was excess skin, which was excised.There being no strength to the subcutaneous tissue to pull this together, the abdomen was closed with retention sutured with booties and with staples.It should be mentioned that a culture had been taken of this abdominal contents before proceeding at the beginning of the case.The wound was then dressed with 4x4s and kerlix and a pressure dressing applied.Also, two large hemovac drains were placed within the cavity and placed to suction to hold down the flap.¿ explant preoperative complaints: on (b)(6) 2011: preoperative diagnosis: small bowel obstruction.Explant procedure: exploratory laparotomy.Lysis of adhesions.Removal of infected mesh.Cholecystectomy.Repair of incisional hernia with mesh.Decompressive enterotomy with closure.Implant: strattice.Explant date: (b)(6) 2011.Findings: ¿multiple intra-abdominal adhesions.Grossly dilated small bowel, inflamed gallbladder with adherent omentum.Infected anterior abdominal wall mesh.Specimen - anterior abdominal wall mesh, gallbladder.¿ procedure: ¿the incision was opened with electrocautery.Upon entry the patient was noted to have a large abscess overlying anterior abdominal wall mesh, the abscess was evacuated, 250 cc of purulent material was aspirated.The mesh was then transected in the midportion down through the posterior fibrinous capsule into the abdominal cavity.Multiple adhesions were encountered, these were lysed, the omentum was dissected free from the anterior abdominal wall.Upon entry the patient was noted to have grossly dilated small bowel loops, to approximately 4 cm in size with a transition point toward the distal area.There was no evidence of any internal hernia.The patient was noted to have multiple adhesions, all adhesions were lysed, identified approximately 40 cm proximal to the ileocecal valve, at this point rhus-en-y [sic] was identified and examined and found to be intact and no evidence of any pathology.The gallbladder was then identified and found to have adherent omentum, consistent with the patient's history of chronic cholecystitis.The gallbladder was dissected off gallbladder fossa in the dome-down fashion, using electrocautery.The cystic duct was dissected free from surrounding structures and ligated using 0 vicryl and the gallbladder was passed off the field as a specimen.The area was copiously irrigated, suctioned until clear.Small bowel was grossly dilated, at this point decompressive enterotomy was performed, caliber of the small bowel just proximal to the ileocecal valve was created, all the small bowel was decompressed, closed using a ta 60 stapler in transverse fashion.The entire abdomen was then copiously irrigated and suctioned.The abdominal contents returned to the abdominal cavity.Infected mesh was then resected at the margins of the anterior abdominal fascia , at this point the attempt to primarily close the fascia were unsuccessful, bridge closure using mesh was performed, 20 x 30 cm was secured to the anterior abdominal wall fascia in a bridge fashion using #1 looped maxon suture circumferentially and subcutaneous tissues, scarpa's fascia reapproximated using 2-0 vicryl, the skin was loosely approximated with staples and packed with two inch iodoform gauze.The intra-abdominal wall was dressed with 4 x 4's, abdominal pads and tape.¿ relevant medical information: on (b)(6) 2020: certificate of death.¿age at death: 60 years.Immediate cause: cardiac arrest due to or as a consequence of copd [chronic obstructive pulmonary disease], osa [obstructive sleep apnea], morbid obesity, due to or as a consequence of acute renal failure secondary to hypotension and hypovolemia.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code "d15: cause not established" is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 01503514.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8802087
Report Number2017233-2019-00536
Device Sequence Number10842768
Product Code FTL
UDI-Device Identifier00733132601240
UDI-Public00733132601240
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2011
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/08/2004
Device Model Number1DLMCPH04
Device Catalogue Number1DLMCPH04
Device Lot Number01503514
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date08/09/2019
08/22/2019
12/04/2019
08/12/2020
10/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age50 YR
Patient Weight181